John Libbey Eurotext

European Journal of Dermatology

MENU

Psoriasis as an adverse reaction to biologic agents beyond anti-TNF-α therapy Volume 31, numéro 3, May-June 2021

Auteurs
1 Joint Rheumatology Program, 1st Department of Propaedeutic Internal Medicine-Rheumatology Unit, National and Kapodistrian University of Athens, School of Medicine, Laikon General Hospital, Ag. Thoma 17, 11527, Athens, Greece
2 1st University Clinic, Department of Dermatology-Venereology, National and Kapodistrian University of Athens, School of Medicine, A. Sygros Hospital, I. Dragoumi 5, 16121, Athens, Greece
* Reprints
a These authors contributed equally

New onset or exacerbation of pre-existing psoriasis after therapeutic TNF-α inhibition is a well-described phenomenon. Over the last two decades, similar cases of paradoxical psoriasis have been reported following the administration of other biologic agents. We aimed to review all published cases of induced or exacerbated psoriasis after biologic therapy other than anti-TNF-α agents in order to further elucidate the pathophysiology of this phenomenon. A systematic literature review in the Medline database regarding any relevant case series or case reports on new onset or exacerbation of psoriasis after the administration of biologic agents targeting B cells, T cell co-stimulation, interleukin-1, interleukin-6, interleukin-17 and interleukin-12/23 was performed using appropriate key words. The literature search revealed nine articles (nine cases) of paradoxical psoriasis after ustekinumab and eight articles (nine cases) after secukinumab administration, both of which are approved therapies for psoriasis Moreover, 15 articles (23 cases) for rituximab, nine articles (12 cases) for abatacept, eight articles (nine cases) for tocilizumab, and one case report for anakinra have been published. In the majority of cases, patients had no prior history of psoriasis while 18 patients presented with exacerbation of pre-existing psoriatic lesions. Paradoxical psoriasis is not a specific adverse event of TNF-α inhibitors but is a possible side effect of any biologic agent interfering with the immune system. Awareness among physicians regarding early recognition is mandatory. Further clinical and experimental data are needed in order to unravel the pathophysiology of this unexpected phenomenon.